Format

Send to

Choose Destination
Mil Med. 2000 Apr;165(4):316-9.

Doxycycline-induced esophageal ulceration in the U.S. Military service.

Author information

1
Department of General Surgery, Naval Medical Center, San Diego, CA 92134, USA.

Abstract

U.S. military forces are frequently deployed with little warning to regions of the world where chloroquine-resistant malaria is endemic. Doxycycline is often used for malaria chemoprophylaxis in these environments. The use of doxycycline can be complicated by esophageal injury. Two cases of esophageal ulceration will be discussed, followed by a review of the literature. Doxycycline causes esophageal injury through a combination of drug-specific factors, the circumstances of drug administration, and individual patient conditions. Patients with dysphagia attributable to esophageal ulceration are managed by intravenous fluid support and control of gastric acid reflux until their symptoms resolve over 5 to 7 days. The risk of esophageal injury can be minimized by use of fresh capsules, drug administration in the upright position well before lying down to sleep, and drinking at least 100 ml of water after swallowing the medication.

PMID:
10803009
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center